Skip to content

Safety Concerns About Testosterone Gel

Font Size
A
A
A

The Food and Drug Administration (FDA) announced on May 7, 2009, that it is requiring manufacturers of two prescription topical testosterone gel products, AndroGel 1% and Testim 1%, to include a boxed warning on the products' labels.

The agency is requiring this action after receiving reports of bad side effects in children who were exposed to testosterone by accident through contact with another person being treated with these products (secondary exposure).

Recommended Related to FDA Center

Reporting Drug Quality Problems

Would you know what to do if your medication didn't seem right? What if it were discolored, chipped, or labeled with the incorrect product name? These are examples of drug quality problems that should be reported to the Food and Drug Administration's (FDA) Drug Quality Reporting System (DQRS). FDA created the system in 1971 to minimize consumer exposure to unsafe, ineffective, and poor quality drugs. Reporting drug quality problems is voluntary, but essential. “One DQRS report can lead to a drug...

Read the Reporting Drug Quality Problems article > >

FDA approved the gels for use in men who either no longer produce the male sex hormone testosterone or produce it in very low amounts. Both products are applied once daily, to the shoulders or upper arms. Only AndroGel 1% is approved to apply to the abdomen.

Precautions in the current labels instruct users to wash their hands after using the product and to cover the treated skin with clothing. Despite these labeled precautions, as of Dec. 1, 2008, FDA has received reports of eight cases of secondary exposure to testosterone in children ranging in age from 9 months to 5 years. FDA continues to receive and review additional reports of secondary exposure.

In most of the cases, users of these products failed to follow the instructions for appropriate use, resulting in direct contact between the treated skin and the child.

Signs to Watch For

Side effects reported in children include

•         inappropriate enlargement of the external sexual organs (penis or clitoris)

•         premature development of pubic hair

•         advanced bone age

•         increased self-stimulation

•         aggressive behavior

In most cases, the signs and symptoms lessened when the child was no longer exposed to the product. However, in a few cases, enlarged sexual organs did not fully return to the child's age-appropriate size and bone age remained greater than the child's chronological age.

FDA Actions

FDA is requiring the manufacturers of these products to:

  • Make product label changes that will provide additional information about the risk of secondary exposure and the steps that should be taken to reduce this risk
  • Develop a Medication Guide to be given to people each time they receive these products from a pharmacy
  • Carry out a plan to ensure that the benefits of these products continue to outweigh their potential risks